Kentucky, 2016

Damaging Winds in Kentucky, May 4, 2016

May 4, 2016 · NWS LMK · 4 events in 1 county or zone

An anomalous cold upper level system combined with daytime heating sparked a round of thunderstorms during the afternoon on May 4th. One storm over Clinton County produced damaging winds which resulted in downed trees and power outages.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

An anomalous cold upper level system combined with daytime heating sparked a round of thunderstorms during the afternoon on May 4th. One storm over Clinton County produced damaging winds which resulted in downed trees and power outages.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at May 4, 1:17 PM CST, 2 hours 25 minutes earlier.

Area forecast discussion, May 4, 1:17 PM CST, 2 hours 25 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
317 PM EDT WED MAY 4 2016

.SHORT TERM (Now through Thursday Night)...
Issued at 300 PM EDT Wed May 4 2016

The synoptic pattern early this afternoon features an anomalous
upper-level low across the Great Lakes region. This feature will dig
southeast and amplify significantly through the short term period,
bringing continued cool and dreary conditions to the Ohio Valley.

A strong PV anomaly is diving south into the region his afternoon.
The seasonably cold core of this system (500mb temps around -24 to
-26C) is combining with just enough surface heating to cause MLCAPEs
around 250-500 J/kg.  Given freezing levels around 6-8 thousand
feet, we will continue to see some small hail out of these showers
and scattered thunderstorms.  We've already received a few reports
of pea-sized hail across southern IN. Don't expect a whole lot of
lightning with this activity given the shallow depth of the storms
and non-impressive charge separation, but there have been enough
strikes to continue with thunder wording.

Convection will wane this evening as the sun sets and surface
heating is lost.  However, guidance is suggestive another PV anomaly
will dig southeast through the region late tonight, helping to one
again enhance shower coverage.  Forecast soundings show moisture
saturation will be generally shallow, so will not go overly high
with pops.

The final wave rotating around the upper-level low will move through
mainly areas east of I-65 on Thursday.  This should once again
enhance shower coverage in the eastern CWA.  The western edge is a
bit in question, but for now will keep shower mention along/east of
I-65. Do think we will see quite a bit of stratocu, especially
across the eastern CWA.  These clouds combined with steady cold air
advection should keep temperatures into the 50s through much of the
day. Areas along/west of I-65 may benefit from some late afternoon
sunshine attempting to peak through which should push temperatures
into the low/mid 60s.

Thursday night will finally turn mainly dry as the low shifts to the
east.  Overnight lows will still be chilly, in the low to mid 40s.

.LONG TERM (Friday through Wednesday)...
Issued at 316 PM EDT Wed May 4 2016

The synoptic pattern at the start of the long term period will
feature an omega block across the CONUS.  This regime will slowly
break down beginning this weekend as a kicker PV anomaly dives into
the Great Lakes region.  Therefore, expect a return to a warmer,
more convectively active period this weekend into next week.

Friday continues to look like the pick day of the next seven.  The
upper-level low will be far enough east that we should see mainly
sunny skies and temperatures warming back into the low/mid 70s as a
result.

A few sprinkles will be possible late Friday night into early
Saturday morning within weak isentropic ascent, but the first part
of Saturday is shaping up to be nice.  Expect a mix of clouds and
sunshine with temperatures climbing into the lower 80s.  However,
things become a bit more dicey as we head into early Saturday
evening and into Saturday night.  Guidance has continued to trend a
bit stronger with the kicker wave mentioned above, now digging
deeper into the Great Lakes region.  This results in a further
south/quicker push of a surface cold front into southern IN by early
Saturday evening.  Guidance is suggestive that enough moisture will
return ahead of this front to give us ample instability (about 800-
1000 J/kg from the GFS - which is typically underdone at these
timeframes).  Deep-layer flow will help push 0-6km shear to around
40-45 knots which could foster a few stronger storms pushing in from
the north on Saturday evening.  This is something we will have to
continue to monitor over the next couple of days as timing could
certainly change, but those with outdoor plans early Saturday
evening into Saturday night along and north of the I-64 corridor
should continue to monitor the latest forecasts.

Otherwise, the upper-level flow will turn more southwesterly by
early next week.  This will make for a more active pattern and will
keep showers/storms in the forecast Monday, but especially into
Tuesday and Wednesday.

&&

.AVIATION (18Z TAF Update)...
Updated at 130 PM EDT Wed May 4 2016

Steady rain was still moving through BWG/LEX as of 1730Z
occasionally reducing flight conditions to IFR or MVFR.  This line
of showers will exit BWG/LEX within the next few hours.  Behind the
line, a cold front and multiple other boundaries exist which will
provide focus for showers and sct storms this afternoon.  Due to
lower coverage and low confidence in a t-storm hitting a TAF site,
will continue VCSH through this evening.  A wind shift with the
front will occur this afternoon from SW to NW.  Winds could also
become gusty especially behind the front up to 20-25 mph this
afternoon or evening.

Tonight VFR conditions should prevail for a good portion of the
overnight period.  However, low clouds will move back into the
region with perhaps some stray showers as well especially toward
sunrise.  Will include MVFR for tomorrow morning.

&&

.LMK Watches/Warnings/Advisories...
KY...NONE.
IN...NONE.
&&

Short Term........KJD
Long Term.........KJD
Aviation..........AMS
Hazardous weather outlook, May 4, 1:30 PM CST, 2 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
330 PM EDT WED MAY 4 2016

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-051930-
ORANGE-WASHINGTON-SCOTT-JEFFERSON-DUBOIS-CRAWFORD-PERRY-HARRISON-
FLOYD-CLARK-HANCOCK-BRECKINRIDGE-MEADE-OHIO-GRAYSON-HARDIN-BULLITT-
OLDHAM-TRIMBLE-HENRY-SHELBY-FRANKLIN-SPENCER-ANDERSON-WOODFORD-
FAYETTE-BOURBON-NICHOLAS-NELSON-MERCER-JESSAMINE-LARUE-MARION-BOYLE-
GARRARD-MADISON-BUTLER-EDMONSON-HART-GREEN-TAYLOR-CASEY-LINCOLN-
LOGAN-WARREN-SIMPSON-ALLEN-BARREN-MONROE-METCALFE-ADAIR-RUSSELL-
CUMBERLAND-CLINTON-
INCLUDING THE CITIES OF...PAOLI...SALEM...SCOTTSBURG...MADISON...
JASPER...ENGLISH...TELL CITY...CORYDON...NEW ALBANY...
JEFFERSONVILLE...LEWISPORT...HAWESVILLE...HARDINSBURG...
BRANDENBURG...HARTFORD...LEITCHFIELD...ELIZABETHTOWN...
SHEPHERDSVILLE...LOUISVILLE...LA GRANGE...BEDFORD...MILTON...
NEW CASTLE...SHELBYVILLE...FRANKFORT...GEORGETOWN...CYNTHIANA...
TAYLORSVILLE...LAWRENCEBURG...VERSAILLES...LEXINGTON...PARIS...
CARLISLE...BARDSTOWN...SPRINGFIELD...HARRODSBURG...NICHOLASVILLE...
WINCHESTER...HODGENVILLE...LEBANON...DANVILLE...LANCASTER...
RICHMOND...MORGANTOWN...BROWNSVILLE...HORSE CAVE...GREENSBURG...
CAMPBELLSVILLE...LIBERTY...STANFORD...RUSSELLVILLE...BOWLING GREEN...
FRANKLIN...PROVIDENCE...SCOTTSVILLE...GLASGOW...TOMPKINSVILLE...
EDMONTON...COLUMBIA...JAMESTOWN...BURKESVILLE...ALBANY
330 PM EDT WED MAY 4 2016 /230 PM CDT WED MAY 4 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...TONIGHT.

SHOWERS AND ISOLATED THUNDERSTORMS WILL BE POSSIBLE THROUGH THIS
EVENING. SOME STORMS MAY PRODUCE SMALL HAIL...A FEW CLOUD TO
GROUND LIGHTNING STRIKES...AND BRIEF HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

A COLD FRONT WILL MOVE IN FROM THE NORTH SATURDAY EVENING INTO
SATURDAY NIGHT. THIS WILL RESULT IN SHOWERS AND THUNDERSTORMS
DEVELOPING...SOME OF WHICH COULD BE STRONG SATURDAY EVENING ALONG
AND NORTH OF INTERSTATE 64. MAIN THREATS WOULD BE SMALL
HAIL...GUSTY WINDS...AND FREQUENT CLOUD TO GROUND LIGHTNING.

ADDITIONAL THUNDERSTORM ACTIVITY WILL BE POSSIBLE MONDAY THROUGH
THE MIDDLE OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT ANY SIZE HAIL FROM STORMS THROUGH
THIS EVENING.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/LOUISVILLE.

KD

In the hours before

Special weather statement, May 4, 2:10 PM CST, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
410 PM EDT WED MAY 4 2016

KYZ046-047-054-055-064>066-042045-
WASHINGTON-MERCER-BOYLE-CASEY-GREEN-MARION-TAYLOR-
410 PM EDT WED MAY 4 2016

...A CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN
MARION...NORTHWESTERN CASEY...SOUTHEASTERN WASHINGTON...BOYLE...
NORTHWESTERN GREEN...SOUTHWESTERN MERCER AND TAYLOR COUNTIES...

AT 410 PM EDT/310 PM CDT/...A CLUSTER OF STRONG THUNDERSTORMS WAS
ALONG A LINE EXTENDING FROM 9 MILES SOUTHWEST OF HARRODSBURG TO NEAR
LEBANON TO 8 MILES NORTH OF GREENSBURG...AND MOVING EAST AT 30 MPH.

DIME SIZE HAIL IS POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
DANVILLE...CAMPBELLSVILLE...LEBANON...JUNCTION CITY...BRADFORDSVILLE...
WHITE ROSE...PEYTONS STORE...NEW MARKET...PARKSVILLE AND SALLEETOWN.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3737 8565 3751 8532 3776 8500 3767 8470
      3756 8481 3755 8485 3752 8486 3745 8493
      3727 8530
TIME...MOT...LOC 2010Z 285DEG 24KT 3770 8501 3750 8526 3739 8552

RJS
Local storm report, May 4, 2:15 PM CST, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
415 PM EDT WED MAY 4 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0413 PM     HAIL             2 W SIMPSONVILLE        38.22N 85.38W
05/04/2016  E0.75 INCH       SHELBY             KY   PUBLIC

            DIME SIZE HAIL NEAR SIMPSONVILLE.

&&

MRC
Local storm report, May 4, 2:48 PM CST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
448 PM EDT WED MAY 4 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0447 PM     HAIL             2 NNW GLASGOW           37.02N 85.93W
05/04/2016  E0.75 INCH       BARREN             KY   LAW ENFORCEMENT

            DIME SIZE HAIL.

&&

MRC
Local storm report, May 4, 2:59 PM CST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
459 PM EDT WED MAY 4 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0427 PM     HAIL             4 SW LEITCHFIELD        37.44N 86.34W
05/04/2016  E0.75 INCH       GRAYSON            KY   PUBLIC

            PEA TO DIME SIZE HAIL FELL FOR ABOUT 5
            MINUTES ALONG HIGHWAY 187.

&&

MRC
Local storm report, May 4, 3:32 PM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
532 PM EDT WED MAY 4 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0518 PM     HAIL             1 NNW KINGSTON          37.66N 84.26W
05/04/2016  E0.50 INCH       MADISON            KY   PUBLIC

            HAIL FELL FOR 5 MINUTES.

&&

MRC
Local storm report, May 4, 3:34 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
534 PM EDT WED MAY 4 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     HAIL             2 N GLASGOW             37.02N 85.92W
05/04/2016  E0.75 INCH       BARREN             KY   TRAINED SPOTTER

            PEA TO DIME SIZE HAIL FELL FOR 15 MINUTES.

&&

MRC

The radar

The Nashville radar (KOHX), 131 km away, was scanning. The volume nearest the first event began at 21:39 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Clinton

When
May 4, 3:42 PM CST
Where
Clinton County, 1.77 mi NE of Albany Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.690, -85.200

Local law enforcement reported trees down near Highway 639 south.

Thunderstorm Wind, Clinton

When
May 4, 3:45 PM CST
Where
Clinton County, 1.8 mi WNW of Albany
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.690, -85.160

Local law enforcement reported trees down near Holy Temple Road.

Thunderstorm Wind, Clinton

When
May 4, 3:48 PM CST
Where
Clinton County, 0.69 mi N of Albany
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
County Official
Coordinates
36.690, -85.130

Clinton County dispatch reported power outages mainly from the Shipley community due to severe thunderstorm winds.

Thunderstorm Wind, Clinton

When
May 4, 3:48 PM CST
Where
Clinton County, 1.38 mi S of Albany
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
36.660, -85.130

The public reported trees down on Churn Top road due to severe thunderstorm winds.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2016Every state in 2016This day in weather historyWarnings in Kentucky, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 622673, 622674, 622662, 622675.